Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Lubbock, TX

April 2, 2004Lamb County, Texas

NWS Lubbock, TX issued this flash flood warning at Apr 2, 2004, 4:55 PM CST for Lamb County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2004, 4:55 PM CST (22:55 UTC)
Expired
Apr 2, 2004, 5:45 PM CST
In force
50 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lamb County, TX

The radar

The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 022254
FFWLBB
TXC279-022345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
455 PM CST FRI APR 2 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 545 PM CST

* AT 450 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER SUDAN...OR ABOUT 14 MILES SOUTHEAST OF MULESHOE    
  MOVING NORTH AT 10 MPH. AT 450 PM THE POLICE DEPARTMENT IN SUDAN   
  REPORTED WIDESPREAD STREET FLOODING. NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. 

* LOCATIONS IN AND NEAR THE WARNING INCLUDE AMHERST...EARTH...       
  FIELDTON...SPADE...SUDAN AND OLTON.

  TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 
  8 0 6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3386 10256 3386 10212 3428 10213 3428 10259

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 3:53 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 2, 3:53 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CST FRI APR  2 2004

.SHORT TERM...
AT 19Z CONVECTIVE ACTIVITY WAS FIRING UP ALONG A WARM FRONT/SURFACE
BOUNDARY EXTENDING FROM NORTHEAST NEW MEXICO...ACROSS THE SOUTH
PLAINS AND INTO CENTRAL TEXAS. SHOWERS AND THUNDERSTORMS WERE ALSO
DEVELOPING TO THE SOUTH OF THIS BOUNDARY. ONE LINE WAS DEVELOPING
FROM THE NORTHWEST SOUTH PLAINS...ARCHING SOUTH INTO THE CONCHO
VALLEY WITH ANOTHER LINE DEVELOPING ALONG THE MOUNTAINS OF WEST
TEXAS AND NEW MEXICO. CONVECTIVE ACTIVITY ASSOCIATED WITH A BROAD
SHEAR AXIS ARCHING SOUTHEAST FROM THE LOW OVER ARIZONA...ACROSS
NORTHERN NEW MEXICO...INTO SOUTH TEXAS. EXPECT SHEAR AXIS TO
CONTINUE STRETCHING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA
TONIGHT WITH A FEW MORE IMPULSES MOVING OUT OF FAR WEST TEXAS AND
NORTHERN MEXICO. MODELS IN GOOD AGREEMENT ON PUSHING THE WARM
FRONT BACK SOUTH AS A COLD FRONT TONIGHT AND SATURDAY AS A
SURFACE RIDGE BUILDS SOUTH ACROSS THE PANHANDLES.

WATER VAPOR LOOP SHOWED THE CUT-OFF LOW THAT WAS OVER BAJA YESTERDAY
MOVING EAST DURING THE NIGHT TO NEAR THE NEW MEXICO BOOTHEEL...WITH
THE LOW THEN CURVING BACK AROUND TO THE NORTH AND WEST THIS MORNING.
THE CUT-OFF LOW THAT WAS MOVING SOUTH ACROSS SOUTHERN CALIFORNIA
HAS WEAKENED AND NOW APPEARS TO HAVE MERGED WITH PREVIOUSLY MENTIONED
LOW OVER SOUTHERN ARIZONA. THIS IS NOT EXACTLY WHAT THE MODELS
DEPICTED. HOWEVER THE MODELS DO INDICATE A LOW NEAR THE ARIZONA AND
MEXICAN BORDER BY THIS EVENING WITH THE LOW SPINNING AROUND SOUTHERN
ARIZONA THROUGH SATURDAY.

SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO ADVECT MOISTURE INTO THE
REGION TONIGHT. THIS COMBINED WITH THE FRONT AND SHEAR AXIS ACROSS
THE REGION AND WITH GOOD JET DYNAMICS AS SUB-TROPICAL JET ROUNDS
BASE OF LOW AND MOVES INTO FAR WEST TEXAS TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT AND
SATURDAY.  08

.LONG TERM...
COOL UPSLOPE POST-FRONTAL CONDITIONS SATURDAY NIGHT AND SUNDAY WITH
TEXAS SOUTH PLAINS REMAINING IN FAVORABLE CYCLONIC SHEAR IN BETWEEN
RIDGE AXIS OVER CENTRAL TEXAS AND NEARLY STATIONARY UPPER LOW
SOUTHERN ARIZONA. WITH NO WELL DEFINED IMPULSES INDICATED AT THIS
POINT...PLAN TO CONTINUE CHANCE MENTION OF SHOWERS THROUGH SUNDAY
ALONG WITH COOL TEMPERATURES. FAIR MODEL AGREEMENT THAT THE LOW WILL
FINALLY KICK EAST TOWARD THE AREA SUNDAY NIGHT AND MONDAY PRODUCING
INCREASINGLY FAVORABLE LIFT WITH CONTINUING VERY MOIST CONDITIONS.
SLIGHTLY INCREASED MENTION OF PRECIPITATION FROM PREVIOUS CHANGES.
STILL EXPECTED MAIN PORTION OF LOW TO PASS TUESDAY WITH BIT OF A
DROP OFF OF PRECIPITATION CHANCES. BUT KICKER SYSTEM WILL FOLLOW A
SIMILAR PATH AND APPROACH REGION WITH ANOTHER CHANCE OF SHOWERS BY
THE END OF THE WEEK...AS PREVIOUSLY PLANNED. VERY MINOR CHANGES
ALL-IN-ALL FROM PREVIOUS SET.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       46  59  40  55 /  70  40  40  40
TULIA        48  61  41  57 /  70  30  30  30
PLAINVIEW    48  62  41  56 /  70  30  40  30
LEVELLAND    50  63  42  56 /  70  40  50  40
LUBBOCK      50  64  43  56 /  70  40  40  30
BROWNFIELD   51  65  44  57 /  60  40  50  40
CHILDRESS    51  64  44  61 /  70  30  30  20
SPUR         54  63  44  57 /  70  30  30  30
ASPERMONT    54  63  45  58 /  70  30  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/05
Hazardous weather outlook, Apr 2, 11:05 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 AM CST FRI APR 2 2004

TXZ021>044-031200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1105 AM CST FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

A WEAK SURFACE BOUNDARY BISECTING THE SOUTH PLAINS FROM SOUTHEAST
TO NORTHWEST COMBINED WITH AN APPROACHING UPPER-LEVEL STORM AND
INCREASING LOW-LEVEL MOISTURE WILL PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME STORMS ACROSS THE
AREA MAY APPROACH REACH SEVERE LIMITS WITH LARGE HAIL THE PRIMARY
THREAT. HOWEVER INSTABILITY IS EXPECTED TO BE A LIMITING FACTOR AS
EXTENSIVE CLOUD COVER AND SHOWERS KEEP TEMPERATURES LOWER THAN
YESTERDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.